Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Gray, ME

July 23, 2002Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2002, 3:34 PM EDT for Strafford County, New Hampshire. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2002, 3:34 PM EDT (19:34 UTC)
Expired
Jul 23, 2002, 4:00 PM EDT
In force
26 min
Issued by
NWS Gray, ME
Area
Whole counties

County Strafford County, NH

The radar

The Portland,ME radar (KGYX), 91 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:55 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS51 KGYX 231934
SVRGYX
NHC017-232000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
332 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...DURHAM...DOVER

* UNTIL 400 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER DURHAM...MOVING EAST AT 35 MPH.  IT WILL
  BE NEAR DOVER BY 400 PM.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW
HAMPSHIRE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:00 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 23, 3:00 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT TUE JUL 23 2002

WILD WX FOR ANOTHER 2 HOURS OR SO THEN SVR SHOULD BE OUT OF FA.
FRONT TO MOVE THRU BY 00Z. VERY HEAVY RAIN AND SOME WIND DAMAGE
REPORTED SO FAR. SPOTTER IN BELKNAP CTY REPORTS 1 INCH RAIN IN 15
MINUTES. WIND DAMAGE WITH TREES DOWN IN SKOWHEGAN. CELL IN NRN YORK
CTY AND WSTRN CUMBERLAND LOOKING VERY IMPRESSIVE. MUCH COOLER WX
NEXT FEW DAYS AS TEMPS WED NGT FALL INTO THE 30S AND 40S. FRONT
STALLS TO OUR S AS WAVES OF LOW PRES MOVE ALONG IT. FRONT SHOULD BE
FAR ENOUGH S TO KEEP FA OUT OF PRECIP. PRECIP WILL MOVE IN HOWEVER
LATER FRI AS SFC LOW GRAZES CST ZONES AND FRONT APPROACHES FROM W.

.GYX...
ME...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT TUESDAY FOR ZONES
MEC001...MEC005...MEC007...MEC011...MEC013...MEC015...MEC017...
MEC023...MEC025...MEC027...MEC031.

NH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT TUESDAY FOR ZONES
NHC001...NHC003...NHC007...NHC009...NHC013...NHC015...NHC017...
NHC019.

ME...SCA
NH...SCA

TFH

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:50 AM EDTSevere Thunderstorm WarningGYXCoos55 min
Jul 23, 2:50 PM EDTSevere Thunderstorm WarningGYXMerrimack55 min
Jul 23, 3:14 PM EDTSevere Thunderstorm WarningGYXRockingham61 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.